High Energy Drinks Intake Could Lead to Cardiac Complications
A new case report revealed that the high levels of caffeine in energy drinks could lead to possible cardiac complications.
The case report, published in the Journal of Addiction Medicine, is the newest addition in the reports of adverse cardiovascular events related to consuming energy drinks.
The patient in the report was a 28-year old man who rushed in the hospital after vomiting with blood. The only abnormality health care providers observed in the man is his elevated heart rate reaching 130 beats per minute.
After undergoing electrocardiogram, the doctors noted an abnormal heart rhythm called atrial fibrillation, a common type of arrhythmia that can result to serious complications if left untreated. No other heart problems were observed in the patient. The doctors also observe tearing in his stomach and esophagus, which is probably the result of the forceful vomiting.
The man was given medication for his atrial fibrillation, which was resolved after 48 hours. The patient was sent home after confirmed to be stable. A follow-up check-up of one year showed no further symptoms of arrhythmia.
The doctors did not find any apparent reason for the man's abnormal heart rhythm. However, the patient reported that he routinely drinks two Monster energy drink daily, along with two to three beers.
"We believe that energy drink consumption played a key role," lead author is Dr. Maryam Sattari of University of Florida, Gainesville, said in a statement. "We suggest that arrhythmia could be a complication of energy drink consumption."
Dr. Sattari pointed out that a single Monster energy drink contains 160mg of caffeine, which is about four times higher than caffeinated soft drinks.
Researchers noted several mechanisms that can lead drinking high caffeinated drinks to cardiovascular problems. This includes other ingredients of energy drinks, including taurine. Taurine is capable of heightening the effects of caffeine. Drinking energy drinks along with alcohol or illicit drugs, or during stressful day could also lead to cardiovascular complications.